James W.D. Stewart

James W.D. Stewart

Embrace "The Suck"


Home  •  About  •  Blog  •  Blogroll  •  Contact  •  Donate  •  Freelance  •  Gallery  •  In Case of Emergency  •  Résumé  •  Socialize  •  The Suck

 

 

 

Share to:  E-mail  •  Facebook  •  Google+  •  LinkedIn  •  Pinterest  •  Reddit  •  Tumblr  •  Twitter

 

I've been noticing myself having — more and more frequently — nosebleeds as of late.  So, I decided to do some research of my own into it.  While I'm going to follow-up with a doctor later in the week at an appointment I'd already had for something else, from what I've found in my search, the amount and/or types of medications that I'm on may be causing my nosebleeds.  Although some of them are minor, some are absolute gushers.

 

60% of all people that've had at least one nosebleed in teir life and 6% of nosebleed patients seek medical treatment.  Some nosebleeds are caused by medications.  In a study of 281 patients with nosebleeds (i.e. epistaxis) who sought treatment at a Nova Scotia emergency room, from 2005–2006, researchers found that 41% had taken one or more anticoagulant drugs.

/blog/2017/05/18/drug-induced-nosebleeds/

https://forces.army/blog/2017/05/18/drug-induced-nosebleeds/

Drug-Induced Nosebleeds

Count Words — Reading Time
by James Stewart
Published: 
Updated:  N/A
Location:  Greater Sudbury Public Library, 74 Mackenzie St., Sudbury, Ontario, P3C 4X8, Canada
 

 

I've been noticing myself having — more and more frequently — nosebleeds as of late.  So, I decided to do some research of my own into it.  While I'm going to follow-up with a doctor later in the week at an appointment I'd already had for something else, from what I've found in my search, the amount and/or types of medications that I'm on may be causing my nosebleeds.  Although some of them are minor, some are absolute gushers.

 

60% of all people that've had at least one nosebleed in teir life and 6% of nosebleed patients seek medical treatment.  Some nosebleeds are caused by medications.  In a study of 281 patients with nosebleeds (i.e. epistaxis) who sought treatment at a Nova Scotia emergency room, from 2005–2006, researchers found that 41% had taken one or more anticoagulant drugs.

 

Allergy and Cold Medications

Medications taken to treat allergies and/or colds may dry-out the nose, causing it to bleed.  In addition, over-the-counter nasal inhalers may also lead to epistaxis — according to the Cigna Web site on nosebleeds.

 

Anticoagulants

Field and Nash studied medications taken by their subjects, including acetylsalicylic acid (i.e. ASA) also commonly known as aspirin, clopidogrel (i.e. Plavix) and warfarin, or Coumadin, as well as a combination of ASA and clopidogrel or ASA and warfarin.

The results of their study, published in the November 2008 issue of the "Israeli Journal of Emergency Medicine&qut;, showed that 16% of the ASA-only group had nosebleeds, followed by 13% of the warfarin-only group, and 7% of the combination ASA and warfarin group.  Of those admitted to the hospital, 50% weren't taking anticoagulants.  Of the 50% taking blood thinners, 19% were taking warfarin, and another 19% were taking ASA.  4% each were taking ASA and warfarin, the combination of ASA and clopidogrel or clopidogrel alone.

Field and Nash found that the average age of those taking blood thinners was 75½ years compared with 56⅓ years for non-drug subjects.

In a study in Switzerland, by University of Zurich medical professor Michael B. Soyka (M.D.) and colleagues, reported in "The Laryngoscope" in 2009, severe nosebleeds correlated with ASA use based on 99 patients hospitalized for at least one day.  30% were taking ASA.

 

Antidepressants

Some antidepressants may cause nosebleeds.  According to Elias A. Khawam (M.D.) and colleagues, in their 2006 article on antidepressant side effects in a 2006 issue of the "Cleveland Clinic Journal of Medicine", selective serotonin reuptake inhibitor (i.e. SSRI) antidepressants may cause epistaxis because they can inhibit blood platelet function.  SSRIs may also cause bruising and gastrointestinal bleeding.

 

Cocaine Abuse

Psychiatrist, Esther Gwinnell (M.D.) in her 2008 book "The Encyclopedia of Drug Abuse", the chronic intranasal abuse of drugs (i.e. cocaine) can lead to nosebleeds.  She also notes that cocaine abuse can lead to the loss of the sense of smell.

 

Herbal Remedies

Dr. Schlosser says that the use of some alternative remedies may lead to nosebleeds.  He noted that ginseng, ginkgo biloba, and garlic sometimes caused coagulation delays — which, may lead to epistaxis.

 

Non-steroidal Anti-Inflammatory Drugs

According to the Web site provided by Cigna, non-steroidal anti-inflammatory drugs (i.e. NSAIDs) may lead to nosebleeds.  Individuals with frequent nosebleeds, who take NSAIDs, should report this adverse effect to their physicians.

 
Categories:  Health, Medical  
Tags:  Self

 
Syndicated to:

 
References:

  1. The Encyclopedia of Drug Abuse
    by Esther Gwinnell Published: 
    Referenced: 

 

Share to:  E-mail  •  Facebook  •  Google+  •  LinkedIn  •  Pinterest  •  Reddit  •  Tumblr  •  Twitter

 

 

 

 


DISCLAIMER:  Neither the forces.army domain nor any of its sub-domains are associated with and/or sponsored by any national and/or international government agency or branch of the armed forces in any nation.


Atom  •  Comments  •  Privacy Policy  •  Sitemap  •  Terms and Conditions

 
IndieWebCamp
 
 
Links Monetized by VigLink
 

Creative Commons Licence :: BY-NC-SA James W.D. Stewart by James Stewart is licensed under a Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License.  Based on a work at https://github.com/jwds1978/jwds1978.github.io.